Kansas, 2002

Hail in Kansas, June 20, 2002

June 20, 2002 · NWS DDC · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 1:55 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 20, 1:55 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 AM CDT THU JUN 20 2002

DAYS 1-2...
MAIN SFC BOUNDARY THIS MORNING EXTENDED FROM E CNTL CO INTO NW KS.
CONVECTION HERE HAS BE VERY PERSISTENT AS ONE S/W TROF CROSSES ERN
CO/NW KS. MODELS MOVE THIS WAVE INTO SCNTL NE LATER THIS MORNING SO
AM EXPECTING THIS PCPN TO CONTINUE INTO THE EARLY MORNING HOURS
ACROSS THE NORTH. WILL THEREFORE GO WITH SMALL POPS ACROSS THE
NW/NRN CWA FOR EARLY TODAY. W/V LOOP AND 00Z U/A ANALYSIS SHOWING
SEVERAL MORE S/W TROFS PRESENT UPSTREAM, ONE OF WHICH PROGGED TO
CROSS INTO THE CNTL PLAINS LATER TODAY. ALL MODELS HOLD OUR SFC
BOUNDARY NEARLY STATIONARY TODAY AS THIS NEXT WAVE APPROACHES THE
AREA FROM THE SOUTH. THIS WILL RESULT A CONTINUED S/SE FLOW OVER WRN
KS WITH GOOD WAA AND MCON DEVELOPING BY LATE DAY ALONG THIS
BOUNDARY. SAME VEERING FLOW PRESENT IN THE LOWER LEVELS BY LATE DAY
AND PER SWODY1 PROGGED SBCAPES WILL RANGE FROM 2000-3000 J/KG.
THEREFORE ONCE AGAIN WOULD EXPECT TO SEE CONVECTION DEVELOP ALONG
THIS BOUNDARY LATE THIS AFTERNOON THEN EXPECT CONVECTION TO BECOME
WIDESPREAD BY EVENING ACROSS THE NW 1/2 OF THE CWA. CURRENT
FORECAST HAS A GOOD HANDLE WITH THIS BUT WILL BUMP POPS UP SOME FOR
TONIGHT IN OUR NW.

FOR FRIDAY 5H HTS BEGIN TO RISE OVER THE WESTERN PLAINS AS A MORE
SIG UPPER TROF MOVES ONTO THE SW CONUS. ALONG WITH HT RISES, GOOD
WAA DEVELOPS IN THE LOWER LEVELS AS OUR SFC BOUNDARY MOVES BACK
NORTHWARD AS A WARM FRONT. WILL LEAVE FORECAST DRY BRING TEMPS BACK
INTO MID 90S TO MOST LOCATIONS.

DAYS 3-7...
THE REMAINDER OF THE FORECAST LOOKS ON TRACK SO NO CHANGES
PLANNED TO THE LATER PERIODS

THANKS FOR THE CORD ICT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   90  66  95  67 /   0   0   0   0
GCK   89  63  95  66 /  20  30   0   0
EHA   91  64  93  66 /   0   0   0   0
LBL   91  66  95  67 /   0   0   0   0
HYS   87  65  95  67 /  30  30   0   0
P28   92  70  93  70 /   0   0   0   0

.DDC...NONE.

FCSTID = 18/15

In the hours before

Special weather statement, Jun 20, 3:49 AM CST, 3 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT THU JUN 20 2002

STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
NORTHWEST OF A LINE FROM SYRACUSE TO SCOTT CITY AND RUSH CENTER.

SCATTERED THUNDERSTORMS WILL CROSS WESTERN KANSAS EARLY THIS
MORNING AHEAD OF A WEAK UPPER LEVEL DISTURBANCE. AS THIS DISTURBANCE
EXITS THE AREA, SKYS WILL CLEAR AND SOUTH WINDS WILL GRADUALLY
INCREASE INTO THE 15 TO 25 MPH RANGE IN MANY LOCATIONS.  THE WIND,
COMBINED WITH VERY WARM CONDITIONS WILL CAUSE A VERY HIGH FIRE
DANGER. AS A RESULT PLEASE REFRAIN FROM ANY OUTDOOR BURNING.

THE AFTERNOON SUNSHINE WILL ALSO AID IN DESTABILIZING THE ATMOSPHERE
ALONG AND SOUTHEAST OF A STATIONARY FRONT WHICH WILL EXTENDED
FROM HILL CITY TO TRIBUNE TO NEAR SPRINGFIELD COLORADO. AS AN
APPROACHING UPPER LEVEL DISTURBANCE ENCOUNTERS THIS STATIONARY FRONT
AND UNSTABLE AIR...SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP
AFTER 4 PM. THE MAIN SEVERE WEATHER HAZARD WITH THESE STORMS LATE
THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND STRONG WINDS.
DURING THE EVENING THESE STORMS MAY BECOME BETTER ORGANIZE AT WHICH
TIME LOCALLY HEAVY RAIN COULD RESULT FROM THESE STORMS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

&&

RB

The radar

The Dodge City radar (KDDC), 87 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rush

When
June 20, 7:47 AM CST
Where
Rush County, Alexander
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -99.550

Hail, Rush

When
June 20, 8:00 AM CST
Where
Rush County, Alexander
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -99.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305135, 5305136.